Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Some consequences of the algebraic nature of $ p(e\sp{i\theta })$


Author: J. R. Quine
Journal: Trans. Amer. Math. Soc. 224 (1976), 437-442
MSC: Primary 30A06
DOI: https://doi.org/10.1090/S0002-9947-1976-0419743-X
MathSciNet review: 0419743
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For polynomial p of degree n, the curve $ p({e^{i\theta }})$ is a closed curve in the complex plane. We show that the image of this curve is a subset of an algebraic curve of degree 2n. Using Bézout's theorem and taking into account imaginary intersections at infinity, we show that if p and q are polynomials of degree m and n respectively, then the curves $ p({e^{i\theta }})$ and $ q({e^{i\theta }})$ intersect at most 2mn times. Finally, let $ {U_k}$ be the set of points w, not on $ p({e^{i\theta }})$, such that $ p(z) - w$ has exactly k roots in $ \vert z\vert < 1$. We prove that if L is a line then $ L \cap {U_k}$ has at most $ n - k + 1$ components in L and in particular $ {U_n}$ is convex.


References [Enhancements On Off] (What's this?)

  • [1] A. Cohn, Über die Anzahl der Wurzeln einer linear algebraishen Gleichung in einem Kreise, Math. Z. 14 (1922), 110-148. MR 1544543
  • [2] W. Fulton, Algebraic curves. An introduction to algebraic geometry, Math. Lecture Notes Ser., Benjamin, New York, 1969. MR 47 #1807. MR 0313252 (47:1807)
  • [3] V. Guillemin and A. Pollack, Differential topology, Prentice-Hall, Englewood Cliffs, N. J., 1974. MR 0348781 (50:1276)
  • [4] G. Polya and G. Szegö, Aufgaben und Lehrsätze aus der Analysis, vol. 2, Springer-Verlag, Berlin, 1925.
  • [5] J. R. Quine, On the self-intersections of the image of the unit circle under a polynomial mapping, Proc. Amer. Math. Soc. 39 (1973), 135-140. MR 47 #2039. MR 0313485 (47:2039)
  • [6] B. L. van der Waerden, Modern algebra, Vol. 1, Springer, Berlin, 1930-1931; 2nd rev. ed., 1937-1940; English transl., Ungar, New York, 1949. MR 10, 587.
  • [7] R. J. Walker, Algebraic curves, Princeton Math. Ser., vol. 13, Princeton Univ. Press, Princeton, N.J., 1950. MR 11, 387. MR 0033083 (11:387e)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30A06

Retrieve articles in all journals with MSC: 30A06


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1976-0419743-X
Keywords: Polynomials, Bézout's theorem, algebraic curves
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society